Hail, Warren
- When
- February 18, 10:33 AM CST
- Where
- Warren County, 0.88 mi NW of Woodburn
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 36.840, -86.530
A clipper system moving into the upper Midwest coupled with low pressure across Southeast caused severe thunderstorms to develop during the early morning hours of February 18th across south central Kentucky. A dry slot moved across the area during the morning hours and sufficient heating allowed the atmosphere to destabilize as a cold front moved across central Illinois into Indiana and Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A clipper system moving into the upper Midwest coupled with low pressure across Southeast caused severe thunderstorms to develop during the early morning hours of February 18th across south central Kentucky. A dry slot moved across the area during the morning hours and sufficient heating allowed the atmosphere to destabilize as a cold front moved across central Illinois into Indiana and Kentucky. Thunderstorms redeveloped during the late morning and afternoon hours. Severe hail was the biggest threat with these storms despite a few tornado warnings being issued. Areas most effected were across south central Kentucky near the Kentucky and Tennessee border with a few reports just south of Lexington. Hail size reports ranged from penny size to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 18, 8:15 AM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 915 AM EST WED FEB 18 2009 .UPDATE... MADE A FEW TWEAKS TO THE FORECAST. RATHER SOLID AREA OF LIGHT RAIN FORMED EARLIER OVER SOUTHERN INDIANA AND CONTINUES TO SLIDE TO THE ESE ACROSS SOUTHERN INDIANA AND INTO NORTHERN CENTRAL KENTUCKY. UPPED MORNING POPS TO CATEGORICAL IN THE AREAS THAT ARE TO BE AFFECTED BY THIS AREA OF RAIN. ALSO...REDUCED MORNING POPS IN THE SOUTH WHERE THE RAIN WILL MISS AND PROSPECTS FOR DEVELOPMENT THIS MORNING ARE SLIMMER. KEPT POPS IN THE CHANCE CATEGORY IN THE SOUTH. NO OTHER SIGNIFICANT CHANGES AT THIS TIME. && .SHORT TERM (TODAY AND TONIGHT)... MASS OF WARM-AIR ADVECTION SHOWERS AND STORMS ARE AFFECTING MUCH OF THE SOUTHERN CWA. A FEW STRONG STORMS HAVE FORMED WITHIN THE MASS...PRODUCING PEA SIZE HAIL NEAR BOWLING GREEN. ONE STORM THAT PRODUCED NICKEL HAIL NEAR THE KY/TN BORDER MOVED ACROSS LOGAN AND SIMPSON BUT HAS SINCE WANED. EVERYTHING NOW IS BEHAVING...WITH HEAVY RAINFALL TRAINING OVER THE SAME AREAS...AND LOTS OF LIGHTNING. GUSTY WINDS ARE ALSO OCCURRING...WITH PEAKS AROUND 40-45 MPH. BUT RECENT ACARS SOUNDINGS SHOW NICE CAPPING AT 800MB...SO ANY SEVERE WIND GUSTS MIXING DOWN SHOULD NOT OCCUR. THROUGH SUNRISE...ANY STRONG STORM WILL BE CAPABLE OF PRODUCING PEA AND MARBLE SIZE HAIL. THIS AREA OF SHOWERS AND STORMS IS ALL AHEAD OF AN APPROACHING LOW PRESSURE CENTER OVER NW MISSOURI. THIS LOW WILL PUSH TOWARDS NE INDIANA TODAY...WHICH WILL ALSO PUSH THESE SHOWERS AND STORMS EAST OF THE CWA MOSTLY BY 18Z. THEN THE COLD FRONT FROM THE LOW WILL PASS THROUGH THE CWA BETWEEN ROUGHLY 21Z AND 03Z. THE NMM-WRF HAS A GOOD HANDLE ON CURRENT PRECIP...AND THAT MODEL SHOWS MORE SHOWERS/STORMS DEVELOPING OVER OUR ERN CWA ALONG THE COLD FRONT. ASSUMING THE CAP ALOFT CAN BREAK THIS AFTERNOON...WILL GO WITH THIS MODEL SOLUTION AND HAVE THE HIGHEST POPS OVER THE ERN HALF OF THE CWA. DESPITE CLOUDS AND PRECIP...TEMPS SHOULD CLIMB ESPECIALLY THIS AFTERNOON INTO THE MID 50S N TO THE MID 60S S. WINDS WILL CONTINUE TO BE GUSTY...ESPECIALLY LATER THIS AFTERNOON AHEAD OF THE COLD FRONT...WITH GUSTS UP TO 35 MPH BEING POSSIBLE. TONIGHT...ON THE BACK SIDE OF THE LOW/FRONT...TEMPS SHOULD FALL INTO THE UPPER 20S AND LOW 30S. RESIDUAL WRAP-AROUND MOISTURE WILL AFFECT MAINLY OUR NERN CWA OVERNIGHT...WHERE RAIN WILL CHANGE TO SNOW SHOWERS. THIS WILL MOST LIKELY OCCUR OVER THE NORTHERN BLUEGRASS AFTER MIDNIGHT TOWARDS DAWN THURSDAY. .LONG TERM (THURSDAY THROUGH TUESDAY)... NOT TOO MANY CHANGES REQUIRED THROUGH THE EXTENDED THIS MORNING. MAIN CHALLENGES WILL BE MOVING OUT PRECIPITATION ON THURSDAY AND ANOTHER CLIPPER SYSTEM BRINGING A CHANCE FOR LIGHT ACCUMULATING SNOW ON SATURDAY. A WEAK DISTURBANCE ON TUESDAY NEAR THE END OF THE FORECAST PERIOD COULD ALSO BRING ANOTHER ROUND OF PRECIPITATION. THURSDAY THROUGH SATURDAY... UPPER LEVEL LOW OVER MICHIGAN WILL MOVE EASTWARD INTO UPSTATE NEW YORK PULLING SURFACE LOW INTO THE NORTHEAST U.S. NORTHWEST FLOW ACROSS THE AREA WILL USHER IN HIGH SURFACE PRESSURE AND LINGERING PRECIPITATION SHOULD MOVE EAST OF THE AREA BY MIDDAY WITH SOME FLURRIES POSSIBLE ACROSS NORTH CENTRAL KY AND THE BLUEGRASS REGION IN THE AFTERNOON BEFORE DRIER CONDITIONS SET IN THURSDAY NIGHT AND FRIDAY. WITH HIGHS ONLY TOPPING OUT IN THE LOW 30S ON THURSDAY AND CLEARING SKIES OVERNIGHT TEMPS WILL BOTTOM OUT IN THE TEENS BY FRIDAY MORNING. PLENTY OF SUNSHINE ON FRIDAY AND SOME LOW LEVEL WAA WILL ALLOW TEMPS TO REBOUND INTO THE MID 40S IN THE SOUTHWEST TO THE UPPER 30S IN THE NORTHEAST. CLOUDS WILL INCREASE DURING THE LATE AFTERNOON AND EARLY EVENING ON FRIDAY AS THE NEXT CLIPPER SYSTEM APPROACHES THE AREA LATE FRIDAY NIGHT AND SATURDAY. EXPECT A MIX OF RAIN/SNOW LATE FRIDAY EVENING MAINLY ACROSS AREAS WEST OF INTERSTATE 65 WITH PRECIPITATION SPREADING EASTWARD TOWARD SATURDAY MORNING AND CHANGING TO ALL SNOW AFTER MIDNIGHT. EXPECT ACCUMULATION FRIDAY NIGHT TO BE AROUND A HALF INCH IN ALL BUT THE FAR SOUTHWEST PORTIONS OF THE FORECAST AREA WHERE LITTLE TO NO ACCUMULATION IS EXPECTED. SNOW SHOWERS WILL CONTINUE THROUGH MIDDAY ON SATURDAY WHEN A COLD FRONT PUSHES THROUGH AND A DRY SLOT MOVES ACROSS THE FORECAST AREA. ADDITIONAL ACCUMULATIONS OF LESS THAN A HALF INCH ARE EXPECTED AT THIS TIME ACROSS THE BLUEGRASS REGION OF KY. AS UPPER LOW AND SURFACE LOW MOVE ACROSS NORTH OH AND UP THE EASTERN GREAT LAKES...WRAP AROUND MOISTURE COUPLED WITH NORTHERLY FLOW WILL BRING A CHANCE OF LIGHT SNOW SHOWERS TO AREAS MAINLY EAST OF INTERSTATE 75 ON SATURDAY NIGHT...LITTLE TO NO ADDITIONAL ACCUMULATIONS ARE EXPECTED. TEMPERATURES ON SATURDAY MORNING WILL START OUT IN THE UPPER 20S AND CLIMB TO THE MID 30S. SUNDAY THROUGH TUESDAY... TROUGH AXIS SWINGS THROUGH AND SHIFTS EAST OF THE AREA BY SUNDAY MORNING AND CLEARING SKIES ARE EXPECTED. EXPECT TEMPERATURES TO BE A FEW DEGREES COLDER DESPITE LESS CLOUD COVER AS DEEP TROUGH TO THE EAST AND NORTHERLY FLOW OVER THE REGION ALLOWS COLDER AIR TO SEEP SOUTHWARD. EXPECT HIGHS IN THE LOW TO MID 30S ON SUNDAY. SURFACE HIGH PRESSURE BUILDS OVER THE SOUTHEAST STATES ON MONDAY WITH ZONAL FLOW ALOFT ALLOWING WAA TO SET UP WITH SOUTHERLY SURFACE FLOW. MOSTLY SUNNY SKIES WILL GIVE WAY TO INCREASING CLOUDINESS BY LATE MONDAY AFTERNOON AS ANOTHER WEAK CLIPPER SYSTEM APPROACHES THE AREA FOR TUESDAY. PLENTY OF MOISTURE WILL BEGIN STREAMING INTO THE AREA FROM THE WESTERN GULF COAST OVERNIGHT MONDAY AND SHOWERS WILL BE POSSIBLE BY TUESDAY MIDDAY AS ANOTHER COOL FRONT MAKES ITS WAY THROUGH THE REGION. EXPECT HIGHS ON MONDAY AND TUESDAY IN THE 40S WITH OVERNIGHT LOWS IN THE UPPER 20S TO LOW 30S. && .AVIATION (12Z TAFS)... SHOWERS/ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT LEX AND MAYBE BWG THROUGH 13-14Z THIS MORNING BEFORE ALL RAIN MOVES OFF TO THE EAST. MVFR-IFR CIGS WILL CONTINUE THROUGH ABOUT 18Z FOR BWG AND SDF...MAYBE LONGER AT LEX. UNDER THE CLOUDY SKIES...WINDS OUT OF THE SSW WILL GUST UP TO 25 KTS GENERALLY. IF THE SUN CAN COME OUR OR A FEW CLOUDS CAN CLEAR BY 18Z...THEN GUSTS THIS AFTERNOON COULD REACH 30 KTS OR PERHAPS MORE IN A FEW SPOTS BEFORE A COLD FRONT PASSES THROUGH LATE THIS AFTERNOON. WITH THE COLD FRONTAL PASSAGE...MORE SHRA AND TS COULD FORM ALONG IT BUT THINK THE MAIN THREAT FOR THIS WOULD BE FOR LEX ONLY...AND PERHAPS JUST A FEW SHOWERS WOULD AFFECT SDF OR BWG TO A LESSER EXTENT. WITH THE FROPA...AND THROUGH THE REST OF THE TAF PERIOD...MVFR CIGS SHOULD BE THE RULE FOR LEX...MOSTLY SDF TOO...AND TO A LESSER EXTENT BWG. WINDS WILL VEER AROUND TO THE WNW BEHIND THE FRONT AND WILL BE GUSTY...UP TO 20-25KTS GENERALLY. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && WEATHER.GOV/LOUISVILLE UPDATE...13 SHORT TERM...AL LONG TERM....LMS AVIATION.....AL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EST WED FEB 18 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-190930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1130 AM EST (1030 AM CST) WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT PASSES THROUGH THE REGION. LIGHTNING...HEAVY RAIN...HAIL...AND GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORM. THE BEST CHANCE FOR SIGNIFICANT WINDS AND HAIL WILL BE OVER SOUTHERN KENTUCKY. OUTSIDE OF ANY THUNDERSTORMS TODAY AND TONIGHT...SOUTHERLY SURFACE WINDS WILL BE SUSTAINED AT 15 TO 25 MPH...WITH GUSTS OF UP TO 35 MPH AT TIMES. THIS WILL CAUSE DIFFICULTY FOR DRIVERS OF HIGH-PROFILE VEHICLES ON EAST TO WEST ROADWAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A CLIPPER SYSTEM WILL MOVE NEAR THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. LIGHT ACCUMULATING SNOW IS POSSIBLE WITH THIS SYSTEM...ESPECIALLY ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. AT THIS TIME ACCUMULATIONS OF AROUND AN INCH ARE EXPECTED. ANY CHANGE IN FORECAST TRACK COULD CHANGE THESE AMOUNTS SLIGHTLY. STAY TUNED TO FUTURE FORECASTS FOR ANY UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF GUSTY WINDS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE TODAY. AL/LMS/13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 655 AM EST WED FEB 18 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-181700- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES... LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD... HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE... LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN... BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE... LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN... SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA... JAMESTOWN...BURKESVILLE...ALBANY 655 AM EST WED FEB 18 2009 /555 AM CST WED FEB 18 2009/ ...GUSTY WINDS TODAY AND TONIGHT... THE SURFACE PRESSURE GRADIENT WILL STRENGTHEN TODAY IN RESPONSE TO AN APPROACHING LOW PRESSURE SYSTEM. SUSTAINED SOUTHWESTERLY WINDS OF 15 TO 20 MPH...AND GUSTS UP TO 30 AND 35 MPH WILL BE POSSIBLE THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THESE WIND GUSTS WILL CAUSE DIFFICULT DRIVING CONDITIONS ESPECIALLY FOR HIGH PROFILE VEHICLES ON EAST TO WEST ROADWAYS. ONCE THE COLD FRONT MOVES THROUGH...WINDS WILL STILL CONTINUE TO GUST UP TO 30 MPH...BUT OUT OF THE WEST-NORTHWEST INSTEAD. USE CAUTION WHILE DRIVING TODAY AND BE PREPARED FOR SUDDEN WIND GUSTS. AL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1046 AM EST WED FEB 18 2009 KYZ070-072-181630- LOGAN-SIMPSON- 946 AM CST WED FEB 18 2009 ...SMALL LINE OF STRONG THUNDERSTORMS TO AFFECT LOGAN AND SIMPSON COUNTIES... AT 942 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF ELKTON TO 13 MILES WEST OF GUTHRIE...MOVING EAST AT 55 MPH. HEAVY RAIN...PEA SIZED HAIL...AND GUSTY WINDS TO 40 MPH...ARE EXPECTED WITH THESE STORMS. PENNY SIZED HAIL OCCURRED WITH THESE STORMS IN CHRISTIAN COUNTY. THESE STORMS WILL BE... NEAR RUSSELLVILLE BY 955 AM CST. THESE STORMS WILL ALSO BE... NEAR ALLENSVILLE BY 1000 AM CST. NEAR AUBURN BY 1005 AM CST. NEAR DOT BY 1010 AM CST. NEAR CORINTH BY 1020 AM CST. NEAR PRICES MILL BY 1025 AM CST. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. 13
The Nashville radar (KOHX), 66 km away, was scanning. The volume nearest the first event began at 16:33 UTC.
16 hail. Local standard time, as filed.
Golf ball size hail was reported to Scottsville police near Barren River Lake on Baileys Point Road.
Hail was reported halfway between Scottsville and Fountain Run on Brownsford Road.
Hail reported at Lake Cumberland Dam.
Hail was two inches deep on grassy areas and on US 127.
Golf ball sized hail was covering the ground.
Hail was covering the ground and up to 2 inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146290, 146291, 146292, 146293, 146294, 146295, 146296, 146297, 146298, 146299, 146300, 146301, 146302, 146303, 146304, 146305.